Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Apr 9, 2021, 4:35 AM CDT for Plaquemines Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 4:35 AM CDT (09:35 UTC)
- Expired
- Apr 9, 2021, 5:00 AM CDT
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
County Plaquemines Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
645
WWUS84 KLIX 090935
SPSLIX
Special Weather Statement
National Weather Service New Orleans LA
435 AM CDT Fri Apr 9 2021
LAZ069-091000-
Lower Plaquemines-
435 AM CDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PLAQUEMINES PARISH...
At 435 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Buras to 15 miles southeast of
Venice. Movement was northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buras, Boothville-venice, Boothville, Buras-triumph, Venice and
Boothville Asos.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2914 8922 2908 8926 2919 8934 2914 8933
2928 8963 2939 8951 2938 8933 2938 8937
2933 8920 2935 8920 2917 8914 2917 8905
2912 8908 2920 8901 2919 8901 2916 8902
2903 8917
TIME...MOT...LOC 0935Z 235DEG 24KT 2928 8951 2912 8917
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:48 AM CDT, 47 minutes earlier.
Area forecast discussion, Apr 9, 3:48 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
348 AM CDT Fri Apr 9 2021
.SHORT TERM (Today through Sunday)...
Upper level analysis across the country shows a ridge stretched up
the east coast, a closed low (stopped by the ridge) shifting north
towards the Great Lakes, and a developing trough racing southeast
across the northern Rockies. At the surface, low level moisture is
spreading north across the forecast area these last few/several
hours.
Starting off the day, PW's are probably still below 1 inch because
there's so much dry air aloft. Southwesterly low/mid level winds
will strengthen as time progresses. This will steadily increase
moisture as that takes place. There will be a warm nose capping
anything more than weak shower for most of the day. By mid
afternoon, there's a potential for the cap to erode enough for
surface heating to initiate thunderstorms. If anything does break
through the cap, watch out for big hail! Very low wbz -8k combined
with very steep lapse rates and CAPE will provide the environment
for golfball to baseball hail. However, its quite conditional
instability as mentioned with the warm nose in place.
As the late afternoon and evening time frame takes place, the nose
of the western trough mentioned earlier will be diving southeast
into OK, AR, KS, and MO. Cyclogenesis will be occurring at the same
time just east of the upper low. Looking like the surface low will
be dropping deep into the 990s as the night progresses. The
appendant cold front will be entering north LA after midnight. By
this time, should be a wide swath of thunderstorms well ahead of the
front. From a local perspective, there may be some discrete cells
developing across northern portions of the CWA, basically north of I-
12 in LA and southwest MS. NAMbufr sounding suggest mostly elevated
storms at that point but there will be a time when mid level cooling
transitions storms to become surface based. In addition, more
unidirectional winds in the column would suggest a linear
progression of storms. Portions on the line will probably be severe
with all modes of severe possible. While the greatest threat will be
in northern portions of the CWA, severe storms will be possible CWA-
wide.
Heavy rainfall will also be a concern, but moreso as the line moves
through the area. Some of the CAMs show the southern portion of the
line becoming more West-East oriented as it progresses south through
the CWA. That lagging of eastward movement could set up the
potential for some training of quite heavy rainfall. Streaks of 3 to
6+" of rain could occur. If it happens in less than 2 hours, would
expect some flash flooding. The most likely timing of this potential
is probably early morning hours to just after daylight Saturday.
Rain should be coming to an end Saturday afternoon with sunny skies
on Sunday. Highs will be right at to just above climate. Made no
changes from NBM.
MEFFER
&&
.LONG TERM (Monday through Thursday)...
Overall the medium range models are in fairly good agreement. The
MS Valley looks like it will be between L/W troughs with the
typical small differences in location and placement but overall
the pattern is quite similar between most of the ensemble means.
The operational runs are mostly in line and the NBM is as well.
With that confidence is better than average in the forecast and
given the agreement by the models and the probabilities produced
by the NBM did opt to increase PoPs over the NBM for the middle of
the week and nudge temps down a tad for the middle to end of the
week.
As we start the work week the pattern over a good portion of the
CONUS will remain flat but energy sliding down the west coast will
begin to cause a L/W trough to dig west of the Continental Divide
with a low closing off Monday Night over the Pac NW before dropping
into the Great Basin region over NV and western UT and likely remain
entrenched west of the Rockies as the L/W trough amplifies through
the work week. At the same time a closed low over the western Great
Lakes region will be slow to move as well but late in the work week
may finally try to dive towards the eastern seaboard. This actually
sets up quite the blocking pattern with two closed lows, one to the
west and one to the east, but given the latitude where both may be
centered the ridge between then will be more dominant over the
central/northern Plains and the Mid and Upper MS Valley. This will
actually leave us in what looks like zonal flow and there appears to
be quite a bit of energy streaming out of the Pacific and across the
area. This would provide multiple opportunities for shra and tsra
but the other concern is there could be a boundary draped near the
area. This would provide a focus now as well. Because of this
confidence is increasing in the rain chances for the middle of next
week. Now severe weather isn't the main concern but given the
possibility of a few bouts of storms and a sfc boundary in place
heavy rain could be.
At this range which is 5-6 days out it would be foolish to try and
provide a time a location where heavy rain would occur. Given the
amount of moisture the models are suggesting that will be in place,
a possible stalled boundary, the likelihood of a blocking pattern
setting up over the CONUS which could send numerous impulses over
the region, it does appear that there could be a good chance of
heavy rain occurring somewhere along the Central Gulf Coast region.
Lets get through the severe weather and heavy rain tonight and
tomorrow before we really dive deep into next week. /CAB/
&&
.AVIATION...
IFR conditions may affect a few terminals this morning due to low
cigs and FG around sunrise but will quickly move to IFR for much
of the day. There is a slim chance that a terminal could be
affected by TS but the main timing for all terminals to have
impacts from +TS will be the overnight hours. Some of these will
likely be severe as well.
&&
.MARINE...
Strong to severe thunderstorms this morning over the near shore
waters may continue through late morning. Another round tonight and
again Saturday as well looks to be likely. South winds will slowly
rise today to 15-20kt then further to 20-25kt this afternoon and
remain until a cold front passes Saturday night. The cold front will
shift winds to a northerly direction but only around 10-15kt after
midnight Saturday night into Sunday morning. These winds will begin
to shift around the compass to easterly and SE by Monday night.
Tuesday will find a very tight sfc low developing to the southeast
of the coastal waters. A linear convergent boundary will also set up
from the low to the mouth of the Miss River causing winds to be
somewhat erratic Wed. After Wed, winds become stable from a south
direction at around 15-20kt for a few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 83 65 81 53 / 50 90 60 10
BTR 85 68 82 55 / 30 90 60 10
ASD 82 67 82 57 / 40 80 90 10
MSY 84 70 83 62 / 30 70 90 10
GPT 78 67 79 59 / 50 80 100 20
PQL 79 65 79 57 / 50 80 100 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 10 PM this evening to 4 PM CDT
Saturday for GMZ532-536-538-550-552-555-557-570-572-575-577.
MS...None.
GM...Small Craft Advisory from 10 PM this evening to 4 PM CDT
Saturday for GMZ536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Apr 9, 2:34 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
234 AM CDT Fri Apr 9 2021
MSZ082-090815-
Jackson-
234 AM CDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT ...
At 233 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 10 miles south of Moss Point, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of Pascahoula,
Mississippi.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3032 8847 3032 8849 3036 8862 3036 8859
3034 8853 3034 8852 3033 8850 3033 8847
3035 8845
TIME...MOT...LOC 0733Z 221DEG 31KT 3027 8857Special weather statement, Apr 9, 2:35 AM CDT, 2 hours before
Special Weather Statement
National Weather Service New Orleans LA
235 AM CDT Fri Apr 9 2021
MSZ082-090815-
Jackson-
235 AM CDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...
At 235 AM CDT, a strong thunderstorm was located near Petit Bois
Island, or 9 miles south of Moss Point, moving northeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Moss Point, Escatawpa, Gautier and Helena.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
3033 8852 3034 8857 3037 8859 3036 8860
3037 8861 3036 8861 3037 8863 3062 8841
3046 8840 3038 8841 3035 8839
TIME...MOT...LOC 0735Z 221DEG 31KT 3029 8856Local storm report, Apr 9, 3:04 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM HAIL PASCAGOULA 30.37N 88.55W
04/09/2021 E1.75 INCH JACKSON MS PUBLIC
RECIEVED PICTURES ON SOCIAL MEDIA OF GOLF BALL SIZED HAIL
IN PASCAGOULA.
&&
MEFFERSOSpecial weather statement, Apr 9, 4:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
435 AM CDT Fri Apr 9 2021
LAZ069-091000-
Lower Plaquemines-
435 AM CDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PLAQUEMINES PARISH...
At 435 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Buras to 15 miles southeast of
Venice. Movement was northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buras, Boothville-venice, Boothville, Buras-triumph, Venice and
Boothville Asos.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2914 8922 2908 8926 2919 8934 2914 8933
2928 8963 2939 8951 2938 8933 2938 8937
2933 8920 2935 8920 2917 8914 2917 8905
2912 8908 2920 8901 2919 8901 2916 8902
2903 8917
TIME...MOT...LOC 0935Z 235DEG 24KT 2928 8951 2912 8917The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:07 AM CDT | Special Marine Warning | LIX | 83 min | |
| Apr 9, 2:16 AM CDT | Special Marine Warning | LIX | 44 min | |
| Apr 9, 3:08 AM CDT | Special Marine Warning | LIX | 97 min | |
| Apr 9, 3:14 AM CDT | Special Marine Warning | LIX | 91 min | |
| Apr 9, 3:25 AM CDT | Special Marine Warning | LIX | 82 min | |
| Apr 9, 3:34 AM CDT | Special Marine Warning | LIX | 56 min | |
| Apr 9, 3:44 AM CDT | Small Craft Advisory | LIX | 36 hr | |
| Apr 9, 4:31 AM CDT | Special Marine Warning | LIX | 16 min | |
| Apr 9, 4:56 AM CDT | Special Marine Warning | LIX | 64 min | |
| Apr 9, 6:30 AM CDT | Special Marine Warning | LIX | 60 min | |
| Apr 9, 10:05 AM CDT | River Flood Warning | LIX | Saint Tammany | 12 days |
| Apr 9, 2:34 AM CDT | Special Weather Statement | LIX | Jackson | 41 min |
| Apr 9, 2:35 AM CDT | Special Weather Statement | LIX | Jackson | 40 min |
| Apr 9, 2:38 AM CDT | Severe Thunderstorm Warning | LIX | Jackson | 37 min |
| Apr 9, 9:55 AM CDT | River Flood Warning | LIX | Pearl River | 3 days |
| Apr 9, 9:55 AM CDT | River Flood Warning | LIX | Pearl River | 71 hr |
| Apr 9, 10:09 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
| Apr 9, 10:09 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.